Homogenization and localization in locally periodic transport
ESAIM: Control, Optimisation and Calculus of Variations, Volume 8 (2002), pp. 1-30.

In this paper, we study the homogenization and localization of a spectral transport equation posed in a locally periodic heterogeneous domain. This equation models the equilibrium of particles interacting with an underlying medium in the presence of a creation mechanism such as, for instance, neutrons in nuclear reactors. The physical coefficients of the domain are ε-periodic functions modulated by a macroscopic variable, where ε is a small parameter. The mean free path of the particles is also of order ε. We assume that the leading eigenvalue of the periodicity cell problem admits a unique minimum in the domain at a point x 0 where its hessian matrix is positive definite. This assumption yields a concentration phenomenon around x 0 , as ε goes to 0, at a new scale of the order of ε which is superimposed with the usual ε oscillations of the homogenized limit. More precisely, we prove that the particle density is asymptotically the product of two terms. The first one is the leading eigenvector of a cell transport equation with periodic boundary conditions. The second term is the first eigenvector of a homogenized diffusion equation in the whole space with quadratic potential, rescaled by a factor ε, i.e., of the form exp-1 2εM(x-x 0 )·(x-x 0 ), where M is a positive definite matrix. Furthermore, the eigenvalue corresponding to this second term gives a first-order correction to the eigenvalue of the heterogeneous spectral transport problem.

DOI: 10.1051/cocv:2002016
Classification: 35B27,  82D75
Keywords: homogenization, localization, transport
@article{COCV_2002__8__1_0,
     author = {Allaire, Gr\'egoire and Bal, Guillaume and Siess, Vincent},
     title = {Homogenization and localization in locally periodic transport},
     journal = {ESAIM: Control, Optimisation and Calculus of Variations},
     pages = {1--30},
     publisher = {EDP-Sciences},
     volume = {8},
     year = {2002},
     doi = {10.1051/cocv:2002016},
     zbl = {1065.35042},
     mrnumber = {1932943},
     language = {en},
     url = {http://www.numdam.org/articles/10.1051/cocv:2002016/}
}
TY  - JOUR
AU  - Allaire, Grégoire
AU  - Bal, Guillaume
AU  - Siess, Vincent
TI  - Homogenization and localization in locally periodic transport
JO  - ESAIM: Control, Optimisation and Calculus of Variations
PY  - 2002
DA  - 2002///
SP  - 1
EP  - 30
VL  - 8
PB  - EDP-Sciences
UR  - http://www.numdam.org/articles/10.1051/cocv:2002016/
UR  - https://zbmath.org/?q=an%3A1065.35042
UR  - https://www.ams.org/mathscinet-getitem?mr=1932943
UR  - https://doi.org/10.1051/cocv:2002016
DO  - 10.1051/cocv:2002016
LA  - en
ID  - COCV_2002__8__1_0
ER  - 
%0 Journal Article
%A Allaire, Grégoire
%A Bal, Guillaume
%A Siess, Vincent
%T Homogenization and localization in locally periodic transport
%J ESAIM: Control, Optimisation and Calculus of Variations
%D 2002
%P 1-30
%V 8
%I EDP-Sciences
%U https://doi.org/10.1051/cocv:2002016
%R 10.1051/cocv:2002016
%G en
%F COCV_2002__8__1_0
Allaire, Grégoire; Bal, Guillaume; Siess, Vincent. Homogenization and localization in locally periodic transport. ESAIM: Control, Optimisation and Calculus of Variations, Volume 8 (2002), pp. 1-30. doi : 10.1051/cocv:2002016. http://www.numdam.org/articles/10.1051/cocv:2002016/

[1] G. Allaire, Homogenization and two scale convergence. SIAM 23 (1992) 1482-1518. | MR | Zbl

[2] G. Allaire and G. Bal, Homogenization of the critically spectral equation in neutron transport. ESAIM: M2AN 33 (1999) 721-746. | Numdam | MR | Zbl

[3] G. Allaire and Y. Capdeboscq, Homogenization of a spectral problem in neutronic multigroup diffusion. Comput. Methods Appl. Mech. Engrg. 187 (2000) 91-117. | MR | Zbl

[4] G. Allaire and A. Piatnitski, Uniform spectral asymptotics for singularly perturbed locally periodic operators. Com. Partial Differential Equations 27 (2002) 705-725. | MR | Zbl

[5] P. Anselone, Collectively compact operator approximation theory. Prentice-Hall, Englewood Cliffs, NJ (1971). | MR | Zbl

[6] G. Bal, Couplage d'équations et homogénéisation en transport neutronique, Ph.D. Thesis. Paris 6 (1997).

[7] , Homogenization of a spectral equation with drift in linear transport. ESAIM: COCV 6 (2001) 613-627. | Numdam | MR | Zbl

[8] A. Bensoussan, J.-L. Lions and G. Papanicolaou, Boundary layer and homogenization of transport processes. Publ. RIMS Kyoto Univ. (1979) 53-157. | MR | Zbl

[9] Y. Capdeboscq, Homogénéisation des modèles de diffusion en neutronique, Ph.D. Thesis. Paris 6 (1999).

[10] F. Chatelin, Spectral approximation of linear operators. Academic Press (1983). | MR | Zbl

[11] R. Dautray and J.-L. Lions, Mathematical analysis and numerical methods for science and technology. Springer Verlag, Berlin (1993). | MR | Zbl

[12] P. Degond, T. Goudon and F. Poupaud, Diffusion limit for nonhomogeneous and non-micro-reversible processes. Indiana Univ. Math. J. 49 (2000) 1175-1198. | MR | Zbl

[13] J. Glimm and A. Jaffe, Quantum Physics. A Functional Integral Point of View. Springer-Verlag, New York, Berlin (1981). | MR | Zbl

[14] F. Golse, P.L. Lions, B. Perthame and R. Sentis, Regularity of the moments of the solution of a transport equation. J. Funct. Anal. 76 (1988) 110-125. | MR | Zbl

[15] F. Golse, B. Perthame and R. Sentis, Un résultat de compacité pour les équations de transport et application au calcul de la limite de la valeur propre principale d'un opérateur de transport. C. R. Acad. Sci. Paris (1985) 341-344. | Zbl

[16] T. Goudon and A. Mellet, Diffusion approximation in heterogeneous media. Asymptot. Anal. (to appear). | MR | Zbl

[17] T. Goudon and F. Poupaud, Approximation by homogenization and diffusion of kinetic equations. Comm. Partial Differential Equations 26 (2001) 537-569. | MR | Zbl

[18] S. Kozlov, Reductibility of quasiperiodic differential operators and averaging. Transc. Moscow Math. Soc. 2 (1984) 101-126. | MR | Zbl

[19] E. Larsen, Neutron transport and diffusion in inhomogeneous media (1). J. Math. Phys. (1975) 1421-1427. | MR

[20] , Neutron transport and diffusion in inhomogeneous media (2). Nuclear Sci. Engrg. (1976) 357-368.

[21] E. Larsen and J. Keller, Asymptotic solution of neutron transport problems for small mean free paths. J. Math. Phys. (1974) 75-81. | MR

[22] M. Mokhtar-Kharoubi, Les équations de la neutronique, Thèse de Doctorat d'État. Paris XIII (1987).

[23] M. Mokhtar-Kharoubi, Mathematical topics in neutron transport theory. World Scientific Publishing Co. Inc., River Edge, NJ (1997). | Zbl

[24] A. Piatnitski, Asymptotic behaviour of the ground state of singularly perturbed elliptic equations. Commun. Math. Phys. 197 (1998) 527-551. | MR | Zbl

[25] J.E. Potter, Matrix quadratic solutions, J. SIAM Appl. Math. 14 (1966) 496-501. | MR | Zbl

[26] D.L. Russel, Mathematics of finite-dimensional control systems, theory and design. Lecture Notes in Pure Appl. Math. 43 (1979). | Zbl

[27] R. Sentis, Study of the corrector of the eigenvalue of a transport operator. SIAM J. Math. Anal. (1985) 151-166. | MR | Zbl

Cited by Sources: